MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL FREEFORM 7MM X 21 CM; CEREPAK FREEFORM DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL FREEFORM 7MM X 21 CM; CEREPAK FREEFORM DETACHABLE COIL SYSTEM
Catalog Number SCR120721
Medical Device Problem Codes Separation Failure (2547); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, via a healthcare professional, that a freeform 7mm x 15 cm (scr120715/31058142), a freeform 7mm x 21 cm (scr120721/31131258), a mechanical detachment handle (mdh1/97988374), and a freeform 7mm x 21 cm (scr120721/31131258), were used for an endovascular embolization procedure to treat an intracranial aneurysm at the m1 bifurcation of the middle cerebral artery (mca).During the procedure, the user reported failure to detach from the mechanical detachment handle.For the first coil used (coil 7mm x 15cm freeform), the user reported a kink/bend in the cerepak delivery tube and coil positioning / stability difficulty with loss of cerebral target.For the second coil used (coil 7mm x 21cm), the user reported a kink/bend -in patient to the cerepak delivery tube and coil - failure to detach.For the third coil used (second coil 7mm x 21cm), the user reported failure to detach and premature detachment-in microcatheter during removal.During the removal of the last coil, the coil detached/ broke and floated into the internal carotid artery (ica) terminus.Several attempts to retrieve the coil proved to be unsuccessful.As a result, the physician used an atlas stent (stryker) to stabilize the ¿coil mass to the walls of the artery.¿ the patient outcome was reported to be ¿awake and doing well, the only symptom that she has right now is weakness in her right leg.¿ regarding if the surgery was delayed due to the reported event, this was said to be ¿unknown.¿ patient consequence resulting from the event was said to be, ¿stroke and was unable to treat aneurysm.¿ additional interventions required as a result of the event was said to be ¿ct scans.¿ the patient has a medical history of cancer.The event was reported as such, ¿1st coil 7mm x 15cm freeform: microcatheter was jailed in place by stent.Coil was partially deployed into aneurysm.The guide was too far proximal and didn't offer the needed support causing the microcatheter to kick back.The hypo-tube was bent while trying to advance the microcatheter more distal the aneurysm.Hypo-tube was bent just outside of the rhv, coil detached in microcatheter.Physician pulled the microcatheter and coil out as a system.No harm.2nd coil 7mm x 21cm: microcatheter was passed through the struts of the stents and into the aneurysm.During coil introduction/packing into the aneurysm the hypo-tube was twisted into a corkscrew shape.Noticed the corkscrew shape before tried detachment.I alerted the physician of the problem, we tried to detach the coil with manual break.Coil did not deploy and was removed as a system with the microcatheter.No harm.3rd coil another 7mm x 21cm: microcatheter was passed through the struts of the stents and into the aneurysm.Physician stated that this coil pushed better than the first two attempts.Packed coil into aneurysm and indicated that the coil was ready to detached due to seeing the inverted t.First attempt of detachment was with detacher, nice slow, smooth pull back on the trigger.Didn't detach.I glanced at the hypo-tube outside of the body to make sure it was straight.I was.Also, looked at the pull wire and it was longer indicating that the detacher did pull the pull wire.We then proceeded with a second detachment using the handle.Didn't detach.I then suggested that we move to the manual break.Physician did the manual break as he was taught and pulled the pull wire approximately one inch.Didn't detach.I then instructed the physician to pull the pull wire another inch.While doing so the pull wire snapped.Still didn't detach.The physician then proceeded to pull the coil into the microcatheter and then out of the body.While pulling the microcatheter back into the ica the coil detached/ broke and floated into the ica terminus.The physician then tried multiple times to get the coil out with a 6mm x 40mm solitiare stent retriever.That didn't work.A goose neck snare was then opened to try and snare the coil mass.The snare catheter wouldn't make the turn into the petrous segment of the ica.The final decision was made to use another atlas stent (4.5mm x 30mm) to stent the coil mass to the walls of the artery.After doing so, the flow was restored to the artery but was delayed.While writing this complaint i updated by doctor of the patients condition.The patient is awake and doing well, the only symptom that she has right now is weakness in her right leg.Doctor said that i might resolve on its own or she might have to have some physical therapy but should regain most of the strength back.Patient is scheduled for a head ct at 6am tomorrow morning 6/7/24.I will call doctor tomorrow morning to get the patient status.¿ additional information was received on 13-jun-2024.Summary: per the information provided, as of (b)(6) 2024, symptoms of weakness have not resolved.The patient has started physical therapy.Regarding what the physician thinks may have caused or contributed to the events; it was said ¿possibly the tortuosity of the the patient¿s anatomy.¿ the event delayed the procedure by 45 minutes; ¿physician spent 45 minutes to an hour trying to retrieve the coil.Final decision was to stent the coil to the wall of the artery to allow more flow into the artery.Aneurysm is still untreated at this time.¿ this delay was said to be clinically significant.The patient¿s baseline neurological status was said to be ¿alert and oriented x 4.After the event patient experienced right leg weakness and was showing some signs of neglect (patient didn¿t realize that her daughter was in her hospital room with her.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Section d2b ¿ procode: krd/hcg.The device was not returned; therefore, no further investigation can be performed.A manufacturing record evaluation was performed for the finished device 31131258 number, and no non-conformances related to the malfunction were identified.A kink/bend of the cerepak delivery tube suggests there is evidence of a product malfunction, as the device failed to meet its performance specification or otherwise performed as intended, however the potential that it could cause or contribute to a death or serious injury, or another significant adverse event, is remote.However, failure to detach coil in the target site, necessitating removal of the coil, can potentially cause stretching, separation and/or premature detachment which could result in non-target site embolization, ischemia, or infarct.In this case, the coil was removed as a system with the microcatheter, and no patient harm occurred as a result of this event.Therefore, this event does not meet us fda reporting criteria as a ¿serious injury.¿ as part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
FREEFORM 7MM X 21 CM
Common Device Name
CEREPAK FREEFORM DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key19547181
Report Number3008114965-2024-00627
Device Sequence Number12464124
Product Code KRD
UDI-Device Identifier10886704083207
UDI-Public10886704083207
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Catalogue NumberSCR120721
Device Lot Number31131258
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2024
Initial Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MICROCATHETER (UNSPECIFIED BRAND)
Patient Age79 YR
Patient SexFemale
Patient Weight68 KG